Skip to main content
main-content
Top

13-12-2019 | Oncology | News | Article

Sarcopenia could predict the immune-related toxicity risk associated with nivolumab

medwireNews: Sarcopenia in cancer patients taking nivolumab is associated with an increased risk for immune-related acute limiting toxicity (irALT), independent of plasma nivolumab concentrations, study results suggest.

In the real-life study of all 87 patients treated with nivolumab from June 2015 to January 2017 at the Cochin Hospital in Paris, France, 45 had sarcopenia and their likelihood of irALT was increased 3.84-fold compared with those without sarcopenia.

irALT occurred in 17 patients, and 13 (76.5%) of these patients had sarcopenia. By comparison, the remaining 70 patients did not have irALT, and of these patients 45.7% were sarcopenic.

Laure Hirsch (University of Paris Descartes, France) and colleagues say that using pre-existing computed tomography (CT) scans to assess body compositions of patients is “feasible in daily practice” to predict irALT associated with nivolumab treatment.

They add: “This would enable enhanced follow-up of patients at risk for better management of immune-related toxicities.”

The majority of patients in the study had lung cancer or renal cell carcinoma, and they received nivolumab 3 mg/kg intravenously every 2 weeks. Fourteen days after starting treatment the patients’ median nivolumab plasma Cmin was 15.4 mg/mL.

Half of all irALTs occurred within the first six infusions, the most common of which were respiratory (6.5%) and gastrointestinal (4.3%) disorders. In addition to the irALTs, other toxicities of grade 3 and above included thrombocytopenia and myasthenia. One death occurred, which was related to pulmonary hypertension.

The researchers note that the frequency of irALTs and the presence of sarcopenia were not associated with the plasma concentration of nivolumab at day 14, which suggests “the increased risk of irALT in patients with sarcopenia would not be related to increased nivolumab plasma exposure.”

Instead, Hirsch et al propose that the altered body composition associated with sarcopenia may influence the pharmacokinetics of nivolumab, increasing the risk for toxicity. They also say that irALTs and sarcopenia could both be caused by systemic inflammation or dysregulation of the ubiquitin proteasome system.

In general, irrespective of sarcopenia, women were 4.28 times more likely to experience an irALT than men, whereas there was no association observed between irALT and being overweight.

The researchers conclude in the European Journal of Cancer: “As immune-related toxicities could occur at any time of nivolumab treatment, strengthened surveillance [of body composition] could be necessary all along patient care.”

By Hannah Kitt

medwireNews is an independent medical news service provided by Springer Healthcare. © 2019 Springer Healthcare part of the Springer Nature group

Eur J Cancer 2019; doi:10.1016/j.ejca.2019.11.003

Related topics

See the research in context now

with trial summaries, expert opinion and congress coverage

Image Credits